Ace inhibitor induced cough

(11 Posts)
Custardtarte Thu 02-Apr-20 10:06:14

Anyone had this and if so could you describe it? Changed ACE inhibitor for high hood pressure 3 weeks ago and think my cough may be this

OP’s posts: |
Dreamersandwishers Fri 03-Apr-20 19:43:00

Ramopril is famous for this. Can’t speak to the others. So could be, especially if that’s the only symptom. Hope it’s something simple.

AlunWynsKnee Fri 03-Apr-20 19:45:08

It was a bit like having something dry stuck at the back of your throat.

Custardtarte Fri 03-Apr-20 20:16:37

I was on ramipril, taken off that after a rare reaction and started on Losartan...have read that moving from one to another can bring it on. Had got gradually worse as dose increased (told to do this myself by GP, understandable with everything going on). Feels like a dry very irritable cough but no other symptoms. Hope not reaching...

OP’s posts: |
Dreamersandwishers Fri 03-Apr-20 20:18:03

Mmm did you have a name change? If so it’s failed. Anyway, can’t really say what it is, but suggest watch, wait, and if it continues, talk to your GP or practice nurse.

nobucketlist Fri 03-Apr-20 20:28:08

I take ramipril and have this even though I'm on low dose. It's a very irritating cough that is sometimes worth at night .

Lightas Fri 03-Apr-20 22:08:11

DH has the Ramapril cough, I never really noticed it before but certainly notice it now

Advertisement

AlunWynsKnee Sat 04-Apr-20 01:06:35

I went from Ramipril to Losarten but the cough started on Ramipril and disappeared once I stopped. No cough on Losarten.

Custardtarte Sat 04-Apr-20 17:48:13

@Dreamersandwishers name change? Why are you asking?

OP’s posts: |
Dreamersandwishers Sat 04-Apr-20 19:02:50

@Custardtarte apologies, I thought Amun’s comment was you! My mistake.

SurTobyBelch Sun 05-Apr-20 09:26:06

Ramipril is an angiotensin-converting enzyme (ACE) inhibitor. Losartan is an angiotensin receptor blocker (ARB).

As well as converting angiotensin I (inactive) to angiotensin II (biologically active form that constricts blood vessels and increases blood volume), ACE also inactivates a substance called bradykinin. Bradykinin acts on receptors in the airways to cause a dry cough. A large proportion of the ACE in your body is in the blood vessels of your lungs, so when you inhibit ACE you are prone to getting a build-up of bradykinin in your lungs, and therefore a cough.

Because losartan doesn't inhibit the enzyme, but rather prevents angiotensin II from binding to its receptors, it doesn't cause build-up of bradykinin and doesn't cause the cough.

ARBs used to be much more expensive than ACE inhibitors but this is no longer the case, so it should be easy to get switched to losartan (or another ARB) if an ACE inhibitor gives you a cough.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in